Alert archive / Michigan / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 106, NWS Northern Indiana

September 11, 2013Branch County, Michigan

NWS Northern Indiana issued this severe thunderstorm warning at Sep 11, 2013, 5:45 PM EDT for Branch County, Michigan. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 11, 2013, 5:45 PM EDT (21:45 UTC)
Expired
Sep 11, 2013, 6:30 PM EDT
In force
45 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Branch County, MI

The radar

The Northern Indiana radar (KIWX), 82 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 11, 4:39 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.8 hours before the alert went out and 356 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2013-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2013-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -91 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
1870 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-91 m²/s²
0-3 km storm-relative helicity
-66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 3:37 PM EDT, 2 hours 8 minutes earlier.

Area forecast discussion, Sep 11, 3:37 PM EDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
337 PM EDT WED SEP 11 2013

.SYNOPSIS...
ISSUED AT 1150 AM EDT TUE SEP 10 2013

A COLD FRONT WILL SAG SLOWLY SOUTHWARD THROUGH THE SOUTHERN GREAT
LAKES LATER TODAY. SOUTH OF THE FRONT TEMPERATURES WILL CLIMB INTO
THE LOWER TO POSSIBLY MIDDLE 90S...WITH 70S AND 80S BEHIND THE
FRONT. SOME SHOWERS AND THUNDERSTORMS MAY DEVELOP THIS AFTERNOON
AND EVENING...WITH A CHANCE OF SHOWERS AND THUNDERSTORMS
CONTINUING INTO TONIGHT. BEHIND THE FRONT...SIGNIFICANTLY COOLER
AIR WILL SPREAD THROUGH THE REGION. HIGHS ON THURSDAY WILL BE ON
THE ORDER OF 15 TO 20 DEGREES COOLER THAN TODAY.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 332 PM EDT WED SEP 11 2013

FOCUS OF FORECAST ON NEXT 6 TO 9 HOURS WITH CONVECTION CHANCES
ALONG/AHEAD OF COLD FRONT.

TEMPS HAVE MANAGED TO CLIMB TO AOA 90 MOST EVERYWHERE EXCEPT NEAR
THE IMMEDIATE LAKE SHORE AND FAR NE AREAS (WHICH COULD STILL MAKE IT
AT 20Z). ONSHORE WIND HAS NOW SETTLED INTO KBEH WITH A 10 DEGREE
DROP IN TEMPS AFTER A PEAK OF 89 A FEW HOURS AGO. AS MANY OF THE
HIGH RES MODELS INDICATED...LL MSTR HAS BEEN MIXED OUT WITH MOST
LOCATIONS IN THE 60 TO 63 DEGREE RANGE FOR DEWPTS. THE EXCEPTION WAS
ALONG A OUTFLOW BOUNDARY THAT HAS NOW STALLED OUT FROM WOLCOTT IN TO
COLUMBIA CITY TO MONROE MI. AN ISOLATED SHOWER OR 2 MANAGED TO POP
ACROSS MAINLY NW OHIO...BUT DIED JUST AS QUICK. 18Z DTX SOUNDING
SHOWED ANY CAPPING HAS BEEN ERODED. HOWEVER...LACK OF FORCING NW OF
THIS BOUNDARY LOOKS TO PRECLUDE ANY DEVELOPMENT UNTIL ARRIVAL OF
COLD FRONT. COLD FRONT WAS LOCATED ROUGHLY FROM QUAD CITIES IOWA TO
THE THUMB OF MICHIGAN. CLUSTER OF SHOWERS AND ISOL THUNDER WAS
MOVING ACROSS THE LAKE AND SHOWING SIGNS OF TRYING TO EXPAND
SWARD. WILL HAVE A SLGT CHC POPS IN FAR NW AREAS AND BLEND INTO
LATER THIS AFTERNOON/EVE TO REFLECT POTENTIAL FOR AT LEAST WIDELY
SCT CONVECTION AS COLD FRONT EDGES SOUTH. SVR RISK LOOKING
MINIMAL WITH MAIN FOCUS WELL SE OF THE AREA (16Z DAY 1 OUTLOOK
REMOVED MOST OF THE AREA FROM SLGT RISK) BUT STILL WORTHY OF
WATCHING OVER THE NEXT COUPLE OF HOURS. HRRR HAS SUGGESTED OVER
THE PAST FEW RUNS OF CONVECTION DEVELOPING BACK ACROSS
ILLINOIS/IOWA COULD MOVE IN LATER THIS EVENING/OVERNIGHT. POPS
LATER TONIGHT MAY NEED TO BE EXPANDED SOMEWHAT NW WARD...BUT AGAIN
CONFIDENCE IN ANY ONE SOLUTION TO LOW.

AS NOTED IN PAST DISCUSSION...AIR BEHIND THIS FRONT WILL BE COOLER
THAN PAST SEVERAL DAYS BUT PRETTY SEASONABLE FOR MID SEPT WITH HIGHS
IN THE MID TO UPR 70S. STRONGER TROUGH AND PUSH OF MUCH COLDER AIR
WILL ARRIVE THURSDAY AFTERNOON. THIS FRONT IS DYNAMICALLY MORE
IMPRESSIVE BUT SERIOUSLY LACKING MSTR (MORE SO THAN TODAY). A FEW OF
THE MODELS SHOW A FEW SHOWERS COULD IMPACT FAR NE AREAS LATE THURS
AM INTO THE AFTERNOON UNTIL FROPA BUT WILL LEAVE FORECAST DRY FOR
NOW.

&&

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 332 PM EDT WED SEP 11 2013

SIG SW TROUGH OVR SRN SK WILL CONT TO AMPLIFY SEWD THROUGH THE ST
LAW VALLEY SHRT TERM W/RAPIDLY FOLLOWING SECONDARY DISTURBANCE QUICK
ON ITS HEELS LT THU ALL CARVING OUT A RESPECTABLY DEEP TROUGH OVR
NEW ENGLAND THIS WEEKEND. STG SFC ANTICYCLONE BLDG SWD INTO THE OH
VALLEY AS THIS EVOLVES WILL BRING ABT THE COLDEST AIR OF THE SEASON
SO FAR AND IN STARK CONTRAST TO HEAT OF LAST TWO DAYS. PER MOS
TRENDS AND IN LIGHT OF TEMPS ACRS CNTRL CANADA SEE SOME VALIDITY TO
MET MOS IMPLIED MID-UPR 30 MINS SAT AM UNDERNEATH CRUX OF SFC RIDGE.

REGARDLESS BREVITY OF DEEP CAA SURGE SHRT LIVED W/PROGRESSIVE FLW
ALOFT CONTG...ALTHOUGH SEASONABLY COOL TEMPS SHLD EXTEND THROUGH SAT
BFR TEMPERED MODERATION ENSUES TIED TO THE BEGINNINGS OF LARGER
SCALE PATTN SHIFT ACRS NOAM NOTED IN MOST MED RANGE GUIDANCE AT LONG
RANGE...DYS 6-10 AND OF WHICH LOOKS TO RESULT IN A MUCH WETTER/WARMER 8-14
DY PD.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 140 PM EDT WED SEP 11 2013

CONFIDENCE IN CONVECTION THROUGH THE FIRST HALF OF THE PERIOD WANING
AS OUTFLOW BOUNDARY CONTINUED TO WORK ACROSS THE AREA. AT 1730Z THIS
FEATURE WAS LOCATED FROM PONTIAC MI SE TO BETWEEN WARSAW AND
COLUMBIA CITY TO MONTICELLO. WHILE ACCAS FIELD HAS BEEN TRYING TO
ESTABLISH ITSELF ALONG THIS FEATURE...STRONG MIXING HAS DECIMATED
EARLIER CLOUD COVER WITH NEW DEVELOPMENT NOW BEING NOTED ALONG AND
EST OF THE BOUNDARY AS CONVECTIVE TEMPS APPEARS NEARLY MET. BEHIND
THIS FEATURE CHANCES FOR CONVECTION WILL LIKELY HINGE ON COLD
FRONT DROPPING IN THIS EVENING. A STRAY SHOWER/STORMS CAN'T BE
RULED OUT THIS AFTERNOON AT KFWA AS THE OUTFLOW BOUNDARY PASSES
THROUGH AND INTERACTS WITH CURRENT CU FIELD. HOWEVER...GIVEN
INHERITED TIMING OF TEMPO GROUP AND LOW CONFIDENCE...REMOVED
MENTION OF ANY CONVECTION FROM BOTH SITES. TRENDS WILL BE
MONITORED FOR INCLUSION OF CONVECTION ONCE AGAIN IN LATER
AMENDMENTS/00Z TAFS.

HAVE ALSO PUSHED BACK MAIN WIND SHIFT WITH COLD FRONT WITH SOMEWHAT
SLOWER ARRIVAL INITIALLY.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...BEACH HAZARDS STATEMENT FROM THURSDAY AFTERNOON THROUGH LATE
     FRIDAY NIGHT FOR INZ003.

MI...BEACH HAZARDS STATEMENT FROM THURSDAY AFTERNOON THROUGH LATE
     FRIDAY NIGHT FOR MIZ077.

OH...NONE.
LM...SMALL CRAFT ADVISORY FROM 2 PM THURSDAY TO 6 AM EDT SATURDAY FOR
     LMZ043-046.

&&

SYNOPSIS...FISHER
SHORT TERM...FISHER
LONG TERM...T
AVIATION...FISHER

VISIT US AT WWW.WEATHER.GOV/IWX (ALL LOWER CASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.NORTHERNIN.GOV
WWW.TWITTER.COM/NWSIWX
WWW.YOUTUBE.COM/NWSNORTHERNINDIANA
Hazardous weather outlook, Sep 11, 3:27 PM EDT, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
327 PM EDT WED SEP 11 2013

INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-121000-
ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-PULASKI-
MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-MIAMI-
WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-CASS MI-
ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY-
PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...SOUTH BEND...MISHAWAKA...ELKHART...
GOSHEN...LAGRANGE...TOPEKA...ANGOLA...KENDALLVILLE...LIGONIER...
AUBURN...GARRETT...KNOX...NORTH JUDSON...WINAMAC...FRANCESVILLE...
PLYMOUTH...BREMEN...ROCHESTER...WARSAW...WINONA LAKE...
COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...MONTICELLO...
BROOKSTON...LOGANSPORT...PERU...WABASH...NORTH MANCHESTER...
HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...BERNE...MARION...
HARTFORD CITY...MONTPELIER...PORTLAND...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
327 PM EDT WED SEP 11 2013 /227 PM CDT WED SEP 11 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING.
A FEW STORMS MAY PRODUCE GUSTY WINDS AND BRIEF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ003-MIZ077-121000-
LA PORTE-BERRIEN-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN
327 PM EDT WED SEP 11 2013 /227 PM CDT WED SEP 11 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA
AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING.
A FEW STORMS MAY PRODUCE GUSTY WINDS AND BRIEF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

DANGEROUS SWIMMING CONDITIONS DUE TO HIGH WAVES AND STRONG RIP
CURRENTS ARE EXPECTED TO DEVELOP ON LAKE MICHIGAN BEACHES THURSDAY
AFTERNOON AND PERSIST THROUGH FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-121000-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
327 PM EDT WED SEP 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING.
A FEW STORMS MAY PRODUCE LOCALLY GUSTY WINDS AND HIGH WAVES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HAZARDOUS CONDITIONS FOR SMALL CRAFT AND DANGEROUS SWIMMING
CONDITIONS DUE TO HIGH WAVES AND RIP CURRENTS ARE EXPECTED TO
DEVELOP THURSDAY AFTERNOON AND PERSIST THROUGH FRIDAY NIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

In the hours before

Special weather statement, Sep 11, 4:42 PM EDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
442 PM EDT WED SEP 11 2013

MIZ079-112115-
ST. JOSEPH MI-
442 PM EDT WED SEP 11 2013

...STRONG THUNDERSTORM OVER NORTHERN ST. JOSEPH COUNTY...

AT 440 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR THREE RIVERS...MOVING EAST AT 25 MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  CENTREVILLE...
  COLON...
  FISHERS LAKE...
  MENDON...WASEPI AND NOTTAWA...
  FAIRFAX...LEONIDAS AND FINDLEY...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT
THURSDAY MORNING FOR NORTHERN INDIANA AND SOUTHERN MICHIGAN AND
NORTHWEST OHIO.

LAT...LON 4188 8530 4194 8569 4204 8567 4208 8534
      4207 8529
TIME...MOT...LOC 2042Z 270DEG 22KT 4198 8562

FISHER
Special weather statement, Sep 11, 5:16 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
516 PM EDT WED SEP 11 2013

MIZ079>081-112200-
BRANCH MI-HILLSDALE MI-ST. JOSEPH MI-
516 PM EDT WED SEP 11 2013

...LINE OF STRONG THUNDERSTORMS MOVING ACROSS ST. JOSEPH AND BRANCH
INTO NORTHERN HILLSDALE COUNTIES...

AT 510 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 19 MILES NORTHEAST
OF JONESVILLE TO 7 MILES NORTHWEST OF BRONSON TO WHITE
PIGEON...MOVING EAST AT 30 MPH. A WIND GUST TO 46 MPH WAS RECORDED
IN THREE RIVERS.

ONE HALF INCH DIAMETER HAIL...WINDS TO 50 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
  STURGIS...
  COLDWATER...
  LITCHFIELD...
  BRONSON...
  QUINCY...
  JONESVILLE...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. WINDS OF THIS STRENGTH COULD BRING DOWN SMALL TREE LIMBS OR
ROTTEN TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT
THURSDAY MORNING FOR NORTHERN INDIANA AND SOUTHERN MICHIGAN AND
NORTHWEST OHIO.

LAT...LON 4207 8436 4202 8436 4176 8512 4178 8578
      4180 8576 4208 8496
TIME...MOT...LOC 2113Z 271DEG 25KT 4221 8443 4193 8527
          4181 8560

FISHER
Local storm report, Sep 11, 5:38 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
538 PM EDT WED SEP 11 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     TSTM WND DMG     THREE RIVERS            41.94N  85.63W
09/11/2013                   ST. JOSEPH         MI   FIRE DEPT/RESCUE

            REPORTS OF TREES AND POWERLINES DOWN

&&

KG

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 3:18 PM EDTBeach Hazards StatementIWX63 hr
Sep 11, 3:19 PM EDTSmall Craft AdvisoryIWX63 hr
Sep 11, 6:47 PM EDTSevere Thunderstorm WarningIWXDeKalb, Steuben28 min
Sep 10, 8:12 PM EDTSpecial Weather StatementIWXAllen63 min
Sep 11, 7:11 PM EDTSevere Thunderstorm WarningIWXFulton, Williams49 min
Sep 11, 7:44 PM EDTSpecial Weather StatementIWXDefiance, Fulton, Henry46 min
Sep 11, 4:42 PM EDTSpecial Weather StatementIWXSaint Joseph33 min
Sep 11, 5:16 PM EDTSpecial Weather StatementIWXBranch, Hillsdale44 min
Sep 11, 6:29 PM EDTSpecial Weather StatementIWXHillsdale31 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.